Toddler and Preschool  |  Look alikes

Would You Eat This? Chocolate Look-Alikes

The Bottom Line

Children who mistake laxatives for chocolate are at risk for severe abdominal pain, diarrhea, and possibly dangerous fluid loss.

The Full Story

On the right is a milk chocolate candy bar – delicious and safe for humans.

On the left is a chewable laxative. It is safe when taken according to label directions. But it is not a good idea to leave this medicine where children can see or reach it. Children who swallow too many of these "chocolated" laxative tablets can have extensive diarrhea. This leads to fluid loss, which could be dangerous for anyone, but is especially dangerous for young children.

Keep this and all medicines locked up, out of sight and reach of children. If someone should eat or swallow something they shouldn't have, use the webPOISONCONTROL® online tool or call Poison Control right away at 1-800-222-1222.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Keep all medicines locked up, out of sight and reach of children.
  • Always call medicine by its proper name. Don't call medicine "candy".

This Really Happened

Case 1: A 3-year-old boy swallowed at least 20 regular strength chocolated chewable laxative tablets. His mom called Poison Control. The onset of possibly severe abdominal cramping and diarrhea would probably occur in about 6 hours, when he was sleeping. The child was also at risk for dehydration. Poison Control referred the child into the nearest emergency room for activated charcoal (AC) (specially treated charcoal that helps absorb drugs or toxins) to help prevent severe symptoms and to hydrate him if he developed significant diarrhea. The child was given AC and observed for 6 hours. He was sent home in good condition.

Case 2: The mom of a 4-year-old girl called Poison Control about 6 hours after the child ingested 5 tablets of regular strength chocolated chewable tablets. The child had abdominal pain and diarrhea. Poison Control advised giving the child plenty of oral fluids and seeking a medical evaluation if the abdominal pain became severe. The following day, in a follow-up call from Poison Control to the home, the family reported that the child had recovered.